Alert archive / Utah / Flash Flood Warnings in 2022

Flash Flood Warning 75, NWS Salt Lake City, UT

August 16, 2022Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 16, 2022, 3:06 PM MDT for Kane County, Washington County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2022, 3:06 PM MDT (21:06 UTC)
Expired
Aug 16, 2022, 6:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 40 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 3:45 PM MDTFLASH FLOODZion Np, UTFLASH FLOODING IN CLEAR CREEK, PINE CREEK, AND SPRY CANYON. WATERFALLS WERE VISIBLE FROM THE SCENIC DRIVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.1 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
2816 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

104 
WGUS55 KSLC 162106
FFWSLC
UTC025-053-170015-
/O.NEW.KSLC.FF.W.0075.220816T2106Z-220817T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
306 PM MDT Tue Aug 16 2022

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Western Kane County in southern Utah...
  Eastern Washington County in southwestern Utah...

* Until 615 PM MDT.

* At 306 PM MDT, Zion National Park rangers report flash flooding 
  occurring that is visible from the Scenic Drive. Doppler radar 
  indicates thunderstorms producing heavy rain across the warned 
  area. Between 0.5 and 1 inch of rain has fallen. Flash flooding is 
  already occurring.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Trained spotters reported.

  IMPACT...Life threatening flash flooding of creeks, rivers,
           slot canyons, and streams.

* Some locations that will experience flash flooding include...
  Zion National Park, Springdale, North Fork of the Virgin River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3719 11298 3731 11302 3732 11290 3720 11290

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MT
2 follow-up statements
969 
WGUS75 KSLC 162248
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
448 PM MDT Tue Aug 16 2022

UTC025-053-170015-
/O.CON.KSLC.FF.W.0075.000000T0000Z-220817T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
448 PM MDT Tue Aug 16 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MDT THIS 
EVENING FOR WESTERN KANE AND EASTERN WASHINGTON COUNTIES...

At 448 PM MDT, Zion National Park rangers report flash flooding 
occurring in Clear Creek, Pine Creek, and Spry Canyon. Doppler radar 
indicates thunderstorms that have produced heavy rain across the 
warned area. Between 0.75 and 1.25 inch of rain has fallen. Flash 
flooding is already occurring.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Trained spotters reported.

IMPACT...Life threatening flash flooding of creeks, rivers, slot
         canyons, and streams.

Some locations that will experience flash flooding include...
  Clear Creek, Pine Creek, and Spry Canyon in Zion National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3719 11298 3731 11302 3732 11290 3720 11290

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MT
530 
WGUS75 KSLC 170012
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
612 PM MDT Tue Aug 16 2022

UTC025-053-170022-
/O.EXP.KSLC.FF.W.0075.000000T0000Z-220817T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
612 PM MDT Tue Aug 16 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 615 PM MDT THIS EVENING FOR 
WESTERN KANE AND EASTERN WASHINGTON COUNTIES...

The heavy rain has ended. While some creeks, streams, and slot 
canyons within Zion National Park will continue to see enhanced 
flows for the next 1 to 2 hours, additional flooding is no longer 
expected. Please continue to heed remaining closures.

LAT...LON 3719 11298 3731 11302 3732 11290 3720 11290

$$

LC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 4:09 AM MDT, 10 hours 57 minutes earlier.

Area forecast discussion, Aug 16, 4:09 AM MDT, 10 hours 57 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
409 AM MDT Tue Aug 16 2022

.SYNOPSIS...Deep moisture will remain over southern Utah
through at least Saturday, resulting in a daily threat of showers
and thunderstorms capable of producing heavy rainfall. Northern
Utah will see a continued drying and warming trend through
midweek, with the potential for moisture and associated shower and
thunderstorm activity to return by Thursday.

&&

.SHORT TERM (Through 12Z/6AM Thursday)...A diffuse ridge of high
pressure remains on track to build across the Great Basin and
Northern Rockies through the period, occasionally centered over
southern Idaho and northern Utah. Dry northeasterly flow will be
in place across northern Utah as a result, maintaining the warming
and drying trend here that commenced on Monday. High temperatures
appear to be once again topping out between the NBM 90th and 99th
percentiles (similar to what occurred during early last week's
warm & dry stretch), which will mean mid to upper 90s for much of
the Wasatch Front and northern valleys -- or just below daily
record values. The probability of reaching 100F in SLC today and
Wednesday is minuscule (less than 10%) but not entirely out of
reach.

Farther south, monsoonal moisture will continue to be in place
through the period, although the moisture will become less
anomalous as PWATs fall to around 125% of normal for mid-August.
This is still enough moisture to support a heavy rainfall and
associated flash flood risk, however. Today, CAMs suggest light
and spotty morning showers will give way to convective initiation
over high terrain areas of Kane, Garfield, Iron and Washington
counties. HREF neighborhood probabilities of 1" of QPF in 3 hrs is
maximized during the late afternoon from generally Panguitch to
Kanab, where these probabilities top out around 50%. The 30%
probability contour stretches east to Page, AZ and west to include
Zion. Unsurprisingly, this is also where QPF probabilities of
exceedance are maximized and where the flash flood threat is
highest. Given the flash flood risk is more isolated today, opted
not to issue a Flood Watch. Despite this, it's important to
remember that the flash flood risk will still be present,
especially across normally dry washes, slot canyons and slickrock
areas.

Above-mentioned activity will gradually diminish with the loss of
daytime heating this evening. Another round of showers and
thunderstorms is once again expected Wednesday afternoon and
evening, with QPF probabilities maximized over high terrain areas
of western Kane, Garfield and Wayne counties as well as over Piute
and eastern Beaver and Iron counties, or slightly north and east
of today's areas of highest probability. While heavy rain
potential is highest here, flash flood risk will not be limited
to just these areas, so folks should once again be aware of a
heightened flash flood risk in vulnerable locations. Both days,
storms will tend to propagate slowly towards the west and
southwest, except in the presence of cold pool collisions.

.LONG TERM (After 12Z/6AM Thursday)...The extended forecast
period will remain to be a mostly active period of monsoonal
conditions, although less so than the days before it. Temperatures
look to be mostly mild over the extended but a period of drying
in northern UT on Thursday could allow areas near KSLC to peak in
the upper 90s. Guidance over the last couple of days has slowly
been increasing the forecasted high towards 100F which if that
occurred, would break the record for number of 100+ days in a
year! The expected ongoing precipitation through much of the
extended will keep the potential for isolated flash flooding
across slot canyons, National Parks and recent burn scars located
in southern Utah.

Model guidance is consistent in a high pressure ridge to sit over
the region and supply moisture to the CWA. PWAT's are lesser in
value than the last week but still see values of .5-1" which will
still be sufficient for continuous storm development. As the ridge
overhead has positioned itself more to the southwest than the days
before it we expect flow aloft to setup more zonal to even
northwesterly over the northern part of Utah on Thursday. This will
likely bring dryer conditions up north while available moisture and
storm development continues in the S/SE corridor of the CWA.

However, the timing of a developing trough system off the coast of
CA could amplify this ridge late Thursday and into Friday, allowing
for moisture to make its way back north. This combined with better
dynamics with a passing closed low pressure system could bring back
more widespread precip to the CWA late Thursday and through
Saturday. Model guidance is growing on a developing trough in the NW
Pacific to develop and switch winds aloft to N/NW, thus pushing
moisture out of the CWA and bringing a drying trend on Sunday and
into the beginning of the following work week.

There is still a fair bit of uncertainty in the development of the
trough among ensemble members and deterministic models. Guidance is
seemingly split on the arrival and direction the trough will follow
as a grazing system could bring back moisture and widespread precip
to the CWA. While the guidance in the past few days have kept it
mostly well to our north which would promote a much dryer trend for
the beginning of the next work week.

&&

.AVIATION...KSLC...VFR conditions are expected through the TAF
period at KSLC. Morning southerly winds switch to northerly by 18z
and could be slightly breezy at times with gusts off the lake near
20 knots. Dry conditions look to persist through the day and a wind
shift back to the south overnight.

.REST OF UTAH AND SOUTHWEST WYOMING...Spotty showers and
thunderstorms across the southern half of the CWA could lead to
isolated periods of IFR in heavy rain but other otherwise can expect
VFR conditions at most terminals. Northern terminals should expect
mostly diurnal wind patterns through the TAF package while down
south could see gusty or erratic winds with passing/overhead showers
and storms.

&&

.FIRE WEATHER...A ridge of high pressure remains on track to form
over southern Idaho and northern Utah today through Thursday.
This will continue the warming and drying trend that began on
Monday across this area into midweek. Meanwhile, across southern
Utah, higher than normal amounts of moisture will remain in place,
continuing the risk for daily shower and thunderstorm activity
and the potential for widespread wetting rains. By Thursday and
especially Friday, moisture will return northward across the
state, expanding the shower and thunderstorm chances into the
north while bringing a return to higher humidity across the north
as well. This moist and unsettled pattern is then expected to
remain in place through Saturday.

From Sunday into early next week, the forecast becomes less
certain as two forecast scenarios begin to emerge. One scenario
suggests an area of low pressure will settle into the Great Basin,
maintaining shower and thunderstorm chances into early next week.
The alternate scenario suggests drier westerly flow will take
hold Sunday into early next week. At this time, the drier scenario
is only slightly favored, with both scenarios still in play.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

ADeSmet/Selbig

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 3:07 PM MDTSpecial Weather StatementSLCKane23 min
Aug 16, 3:38 PM MDTAreal Flood AdvisorySLCIron3 hr
Aug 16, 4:48 PM MDTSpecial Weather StatementSLCKane27 min

Nearby

Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.